Connecticut, 2019Flood in Connecticut, January 24 to 25, 2019
January 24 to 25, 2019 · NWS OKX · 1 event in 1 county or zone
Widespread moderate to locally heavy rain associated with an area of low pressure resulted in rainfall amounts of 1-3 inches across much of southern Connecticut. Runoff from this rainfall later resulted in minor flooding on the Yantic River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread moderate to locally heavy rain associated with an area of low pressure resulted in rainfall amounts of 1-3 inches across much of southern Connecticut. Runoff from this rainfall later resulted in minor flooding on the Yantic River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 24, 7:11 PM EST, 49 minutes earlier.
Area forecast discussion, Jan 24, 7:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service New York NY
711 PM EST Thu Jan 24 2019
.SYNOPSIS...
Behind a cold front, high pressure builds in from the west tonight
and continues to build in through Friday night. High pressure
moves east of the region Saturday night. A warm frontal passage
over the weekend will be followed by a cold frontal passage
early next week. Low pressure will likely impact the area
Tuesday into Wednesday, bringing arctic air in its wake for the
end of the week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
All land-based hazards have been cancelled this evening, as the
heaviest rainfall and jet-related winds have now moved east of
the area.
Otherwise, tonight will feature low pressure moving into Maine
and high pressure starting to build in from the west. Aloft,
strong shortwave goes from New England into Canadian Maritimes.
The pressure gradient at the surface decreases. Rain tapers off
west to east this evening, leaving dry conditions for tonight.
Cold air advection occurs on the NW flow. Consensus of model
data used for lows, mid to upper 20s. Interior areas will have
to watched for potential of black ice formation as winds there
will decrease more while winds remain more steady, near 10 mph,
near the coast late tonight.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Dry conditions expected Friday and Friday night.
High pressure builds in from the west but its main center core
stays across the Southeast into the Tennessee Valley. Cyclonic
flow aloft remains on cold air advection continues on the NW
flow, which will be gusty but staying well below advisory
criteria. More clouds are expected due to the cyclonic flow as
well during the day Friday. Low to upper 30s will be the range
for highs using a consensus of model data.
More radiational cooling conditions are expected Friday night
with high pressure building in more from the west and a
relatively flatter trough to the west aloft. Lows were a
consensus of MOS data, ranging from the low to upper teens
mostly.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
The models were in fairly good agreement in the extended so a blend
was used.
High pres on Sat produces fair wx with temps a few degrees blw avg.
Return flow off the water overnight however will limit lows. In this
light waa off the water, there could be some black ice development,
along with patchy fog, particularly on LI and cstl CT. Outside of
the llvl moisture, a weak wave coming in from the midwest will act
as a weak warm front late Sat ngt into Sun, producing chances for
pcpn. The sys is progged to be moisture starved, so only low chcs
per the model blend data have been included in the fcst.
A weak cold front follows for Mon. This sys again has limited
moisture to work with so low chcs in the fcst.
The next storm for Tue looks a bit more intense attm, with the
associated sfc low progged to deepen extensively somewhere invof New
England by Tue ngt as a monster upr low digs into the Great Lakes.
All of the data suggests for now an inside track, with a snow to
rain/ice scenario then back to shsn as the sys exits. The GEM and
ECMWF are remarkably similar wrt track with the 12z runs. The GFS is
a bit further e.
Aft the midweek storm, arctic air flows in with temps well blw climo
for the end of the week.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
High pressure gradually builds in the wake of a cold front tonight
into Friday.
Other than a brief period (1-2 hrs) of MVFR CIGS through around
04z, VFR conds will prevail through the TAF period. Gusty W-NW
winds will be the only issue this eve and again on Fri.
Directions are expected to remain left of 310 magnetic at NYC
terminals.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: NW gusts 25-30 kt through remainder of eve
push, and then develop again 14-15z Fri but likely remain below
30kt.
KLGA TAF Comments: NW gusts 25-30 kt through remainder of eve
push, and then develop again 14-15z Fri but likely remain below
30kt.
KEWR TAF Comments: NW gusts 25-30 kt through 03z or so, and
then develop again 14-15z Fri but likely remain below 30kt.
KTEB TAF Comments: NW gusts 25-30 kt through 03z or so, and
then develop again 14-15z Fri but likely remain below 30kt.
KHPN TAF Comments: NW gusts 25-30 kt through 03z or so, and
then develop again 14-15z Fri but likely remain below 30kt.
KISP TAF Comments: NW gusts 25-30 kt through 03z or so, and
then develop again 14-15z Fri but likely remain below 30kt.
.OUTLOOK FOR 00Z FRIDAY THROUGH TUESDAY...
.Friday Night...VFR. Gusts diminishing in the eve.
.Saturday-Sunday...VFR.
.Monday-Tuesday...Mainly VFR. Low chance for rain or snow
showers.
&&
.MARINE...
Gales remain on the ocean waters until 8 pm tonight. A Small
Craft Advisory is in effect elsewhere. Winds will slowly
decrease into the night, with SCA conditions then expected for
all waters through Friday night.
Winds and wave should remain blw sca lvls Sat thru Mon. Increasing
sely flow could bring waves aoa 5 ft on the ocean Mon ngt into Tue.
Low pres Tue into Wed could bring at least sca cond, and possibly
gales, to all waters.
&&
.HYDROLOGY...
Flash flood watch has been cancelled, as heavy rainfall has
moved east of the region. Area streams in northeastern NJ, the
lower Hudson Valley and portions of Connecticut continue to
rise. River flood warnings are now in effect for the Yantic
River in New London County, CT, and the Ramapo at Mahwah
affecting Bergen and Passaic Counties in NJ and Orange and
Rockland Counties in New York. The rivers are expected to crest
shortly after midnight tonight.
Otherwise, no hydrologic impacts are anticipated Friday thru
Thursday.
&&
.TIDES/COASTAL FLOODING...
The Long Island Sound will have higher waves of 3 to 6 ft over
the next few hours, with some minor beach flooding and erosion
along the Connecticut shoreline possible. Localized splashover
onto shoreline roads and properties along the Connecticut
shoreline will be possible. Water levels overall over the next
few hours will be receding.
For the ocean shorelines along Southwest and Southeast Suffolk
Counties, with high surf between 10 and 15 ft over the next few
hours, some minor beach flooding and erosion will be possible.
Localized splashover onto shoreline roads and properties along
the ocean shorelines will be possible. Water levels overall over
the next few hours will be receding.
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EST Friday for ANZ330-335-338-
340-345.
Gale Warning until 8 PM EST this evening for ANZ350-353-355.
&&Hazardous weather outlook, Jan 24, 6:16 PM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
616 PM EST Thu Jan 24 2019
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-252330-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
616 PM EST Thu Jan 24 2019
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-338-340-345-252330-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
616 PM EST Thu Jan 24 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ350-353-355-252330-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
616 PM EST Thu Jan 24 2019
...GALE WARNING IN EFFECT UNTIL 8 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, New London
- When
- January 24, 8:00 PM EST to January 25, 12:00 AM EST
- Where
- New London County, 0.84 mi SSE of Gibbs to 0.91 mi SSE of Gibbs
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.559, -72.122
The Yantic River at Yantic, CT rose above its flood stage of 9.0 feet at 8:00pm EST on January 24th, crested at a height of 9.4 feet at 9:30pm EST, and fell back below flood stage at 12:00am EST on January 25th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Cold in Michigan, January 24 to 26, 20192 deaths · 2 injured · $10,000 · 15 events
- Tornado and Damaging Winds in Florida, January 24, 2019$1.6 million · EF0 · 3 events
- Flooding in New York, January 24 to 25, 2019$710,000 · 20 events
- Debris Flow and Flooding in Vermont, January 24 to 25, 2019$155,000 · 10 events
- Strong Wind in New York, January 24, 2019$110,000 · 7 events
- Damaging Winds in Florida, January 24, 2019$110,000 · 60 kt wind · 6 events
- High Wind in New York, January 24, 2019$100,000 · 53 kt wind · 2 events
- High Wind and Strong Wind in Massachusetts, January 24, 2019$47,000 · 70 kt wind · 14 events
- Strong Wind in Connecticut, January 24, 2019$60,000 · 2 events
- Flooding in Virginia, January 24 to 25, 201914 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, January 24, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, January 24, 201957 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801361.